Long QT Syndrome

Mechanisms Underlying the Actions of Antidepressant and Antipsychotic Drugs That Cause Sudden Cardiac Arrest

The link between sudden unexplained death in individuals with mental health problems who are administered antipsychotic drugs has been recognised for over a century.1 A clear relationship has emerged over the past 25 years between antipsychotic drugs, prolongation of the QT interval of the ECG, atypical polymorphic tachycardia known as torsade de pointes (TdP) and sudden cardiac death (SCD).

QT Prolongation and Malignant Arrhythmia: How Serious a Problem?

Ventricular repolarization, as opposed to depolarization, is not a triggered phenomenon following an orderly sequence, hence the dissimilarity between their inscribed electrocardiographic waves; rather, ventricular myocytes repolarize at a time and rate determined by their intrinsic electrophysiological properties (relative concentration of ion channel types and isoforms), as well as by the preceding electrical and mechanical events that affect the former.

Case Illustrations of Long QT Syndrome

The term ‘torsades de pointes,’ coined in 1966 to describe the peculiar appearance of a ventricular tachycardia occurring in an elderly woman with heart block, is often translated as a ‘twisting of the points,’ referring to the beat-to-beat changes in the QRS axis.1 Congenital syndromes involving QT-interval prolongation and syncope or sudden death were first described in the late 1950s and early 1960s.1–3 However, the congenital long QT syndrome (LQTS) is rare, while the acquired LQTS, particularly associated with use of various drugs, is common.

Implantable Cardioverter-Defibrillators for Primary Prevention of Sudden Cardiac Death

Heart disease is the leading cause of death in the US, with sudden cardiac death (SCD) accounting for most of these fatalities.1 Considering the growing prevalence of coronary heart disease and cardiomyopathies (see Figure 1) that, taken together, cause most SCDs, effective treatments are needed.